Strong Wind, Sauk
- When
- September 29, 1:00 PM CST to 10:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Strong and gusty northwest winds developed over South-Central Wisconsin behind a cold front trailing from rapidly strengthening low pressure that tracked across northern Wisconsin into northern Lower Michigan on Thursday, September 29th. The resulting tight pressure gradient over the state produced 850 mb winds of 45 knots (52 mph) and 925 mb winds of 35 to 40 knots (45 and 55 mph).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong and gusty northwest winds developed over South-Central Wisconsin behind a cold front trailing from rapidly strengthening low pressure that tracked across northern Wisconsin into northern Lower Michigan on Thursday, September 29th. The resulting tight pressure gradient over the state produced 850 mb winds of 45 knots (52 mph) and 925 mb winds of 35 to 40 knots (45 and 55 mph). Surface winds gusted between 45 mph and 54 mph (39 to 47 knots), driven by 3-hourly pressure rises on the order of 4 millibars. The strong winds toppled trees and downed power lines at scattered locations across South-Central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 29, 10:48 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1148 AM CDT THU SEP 29 2011
.UPDATE...
UPPER LEVEL DIVERGENCE FROM LEFT EXIT REGION OF JET STREAK HELPING
DRIVE AREA OF CLOUDS AND RAIN ACROSS THE AREA THIS MORNING. THIS
AREA OF RAIN SHOULD GRADUALLY MOVE EAST SOUTHEAST OF THE FORECAST
AREA OVER THE NEXT HOUR OR TWO. CLOUDS AND RAIN HAVE HELD DOWN
TEMPERATURES SO FAR TODAY. AREA OF CLEARING BEHIND INITIAL COLD
FRONT MOVING INTO THE FAR WESTERN COUNTIES ALLOWING TEMPERATURES
TO RISE INTO THE 60S. STRONG COLD AIR ADVECTION NOT OCCURRING
UNTIL AFTER SECONDARY COLD FRONT FURTHER TO THE NORTHWEST...SO
SHOULD SEE SOME SUN AND HIGHS WARMING INTO THE MID 60S.
STRONG SHORTWAVE TROUGH TO MOVE THROUGH THE AREA LATER THIS
AFTERNOON INTO THE EVENING. GOOD SHOT OF SHOWERS SHOULD ACCOMPANY
THIS FEATURE. WILL HAVE TO WATCH FOR ISOLATED CONVECTION ALONG
INITIAL COLD FRONT THIS AFTERNOON...AS STRONG DYNAMICS COULD ALLOW
STRONG WINDS TO MIX DOWN TO THE GROUND. CLOUDS HAVE LIMITED
INSTABILITY...BUT SHOULD DESTABILIZE A BIT WITH APPROACH OF
SHORTWAVE TROUGH. LEFT ISOLATED THUNDER IN GRIDS FOR THIS AFTERNOON.
GUSTY NORTHWEST WINDS WILL ENSUE BEHIND INITIAL COLD FRONT FROM
WEST TO EAST THIS AFTERNOON...WITH ALL AREAS SEEING WINDY
CONDITIONS BY 21Z THURSDAY. INITIAL LOOK AT NEW MODEL RUNS CONTINUE
TO SUPPORT WIND ADVISORY CONDITIONS 18Z THURSDAY TO 06Z FRIDAY IN
THE WESTERN COUNTIES...AND 21Z THURSDAY TO 12Z FRIDAY IN THE
EAST. STRONG MIXING OF LOW LEVEL WINDS WITH COLD AIR ADVECTION AND
TIGHT PRESSURE GRADIENT ARE MAIN PLAYERS HERE.
CONSIDERING AN UPGRADE TO A HIGH WIND WARNING FOR THE LAKESHORE
COUNTIES FROM 00Z TO 12Z FRIDAY. NEW MODEL RUN FORECAST SOUNDINGS
NEAR THE LAKE ARE SHOWING 45 TO 55 KNOT WINDS IN THE UPPER PART OF
THE BOUNDARY LAYER POSSIBLY MIXING DOWNWARD THIS EVENING...PERHAPS
LINGERING INTO THE OVERNIGHT HOURS. GIVEN STRONG COLD AIR
ADVECTION...WOULD NOT BE SURPRISED TO SEE THESE GUSTS VERIFY AT THE
SURFACE.
.AVIATION/18Z TAFS/...
SHOWERS WITH VFR CONDITIONS SHOULD MOVE OUT OF TAF SITES OVER THE
NEXT TWO HOURS. THEN...INITIAL COLD FRONT WILL REACH KMSN BY 18Z
THURSDAY...AND THE EASTERN SITES BY 21Z THURSDAY. STRONG AND GUSTY
NORTHWEST WINDS OF 20 TO 30 KNOTS...WITH GUSTS OF 40 TO 50
KNOTS...ARE EXPECTED BY EARLY THIS EVENING...LASTING THROUGH
TONIGHT. GUSTS TO 55 KNOTS POSSIBLE AT EASTERN SITES BETWEEN 00Z
AND 06Z FRIDAY. WINDS WILL REMAIN A BIT LESS GUSTY ON
FRIDAY...BUT STILL QUITE WINDY.
SHOWERS SHOULD MOVE THROUGH TAF SITES AFTER 21Z THURSDAY THROUGH
AROUND 06Z FRIDAY...WITH UPPER LEVEL DISTURBANCE MOVING THROUGH
THE REGION. VFR/MVFR CEILINGS ARE EXPECTED DURING THIS TIME WITH
THE SHOWERS. SKIES SHOULD SEE AT LEAST PARTIAL CLEARING TOWARD
KMSN LATER TONIGHT...BUT REMAIN IN VFR CEILINGS AT THE EASTERN
SITES. SHOULD SEE SCATTERED TO BROKEN DIURNAL CUMULUS DEVELOPMENT
FRIDAY ACROSS THE AREA.
&&
.MARINE...
CONSIDERING AN UPGRADE TO A STORM WARNING FOR THE NEARSHORE
WATERS FROM 00Z TO 12Z FRIDAY...GIVEN WHAT WAS DISCUSSED IN THE
LAST PARAGRAPH OF THE UPDATE SECTION ABOVE. GIVEN THE LOWER
FRICTION OVER THE WATER...FEEL FREQUENT STORM FORCE GUSTS OF 50 TO
55 KNOTS ARE POSSIBLE. GALES WOULD THEN BE EXPECTED THROUGH
FRIDAY...WITH SMALL CRAFT ADVISORY WINDS AND WAVES FRIDAY NIGHT
AND SATURDAY. HIGH WAVES OF 8 TO 12 FEET SEEM REASONABLE FRIDAY
AND FRIDAY NIGHT...HIGHEST TOWARD THE OPEN WATERS.
&&
.PREV DISCUSSION... /ISSUED 307 AM CDT THU SEP 29 2011/
TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH.
BIG WINDS ARE HEADED FOR THE AREA THIS AFTERNOON AS A POTENT UPPER
LEVEL SHORT WAVE DIVES INTO THE GREAT LAKES THIS MORNING. WATER
VAPOR IMAGERY SHOWS THIS SHORT WAVE NICELY OVER THE DAKOTAS/NRN MN
EARLY THIS MORNING WITH AN INCREASING DRY SLOT ASSOCIATED WITH THE
JET CORE/SUBSIDENCE. IT REACHES THE WRN CWA BY MID DAY WITH GOOD
LEADING OMEGA. THIS OMEGA OUTPACES THE BEST MOISTURE WHICH WILL BE
LINGERING BACK. MODELS ARE GENERALLY IN AGREEMENT THAT THE
ASSOCIATED SFC FRONT WILL LIKELY PASS THROUGH DRY. THIS FRONT
REACHES MADISON BY THE NOON HOUR AND MILWAUKEE BY 1 OR 2 PM. THE
BEST CHANCE FOR ANY RAIN WILL COME POST FRONTAL AS A SECONDARY SHORT
WAVE DUMBBELLS THROUGH. A WEAK LOW LEVEL THERMAL RIDGE WILL RIDE
UNDER THE COLDER CORE ALOFT AHEAD OF THIS SECOND SHORT
WAVE...INCREASING LAPSE RATES FOR THE AFTERNOON AND EARLY EVENING.
ENOUGH THAT A FEW OF THE SHOWERS COULD PRODUCE SOME THUNDER.
AS FOR THE WINDS...TIMING IS GENERALLY UNCHANGED. HEADLINES
ADJUSTED SLIGHTLY ON THE FRONT AND BACK ENDS DUE TO BETTER
CONFIDENCE. HIGHEST WINDS LIKELY FROM ABOUT 21Z THIS AFTERNOON
THROUGH 00Z-01Z THIS EVENING AS SHOWERS WILL HELP TO PULL HIGHER
WINDS DOWN. WINDS BEGIN TO QUIET DOWN QUICKLY FROM WEST TO EAST
AFTER SUNSET...EXCEPT THE FAR EAST WILL SEE THEM PERSIST THROUGH THE
NIGHT. WILL WALK THE END OF PRECIP CHANCES FROM WEST TO EAST AS
WELL...KEEPING POPS IN THROUGH THE NIGHT ACROSS THE FAR EAST.
TEMPS A BIT TRICKY TODAY WITH FRONTAL PASSAGE AT MIDDAY. FROPA IS
FOLLOWED BY A SHOT OF COLD AIR ADVECTION INITIALLY...THEN SOME WEAK
WARM AIR ADVECTION WITH THE LOW LEVEL THERMAL RIDGE ROLLING IN AHEAD
OF THE SECONDARY SHORT WAVE. WARMEST READINGS IN THE SOUTHEAST.
TEMPS FALL PRETTY HARD TONIGHT.
FRIDAY - CONFIDENCE...MEDIUM
STRONG LOW GRADUALLY PULLS AWAY THOUGH 850 COLD AIR ADVECTION
CONTINUES WITH WINDY CONDITIONS PERSISTING WITH TIGHTER GRADIENT
LINGERING IN THE EAST. GRADIENT RELAXES STEADILY THROUGHOUT THE DAY
WITH HIGH PRESSURE DRAWING CLOSER. MAINLY CYCLONICALLY
SHEARED/ELONGATED 500 VORTICITY SEEN IN THE PROGS. LITTLE IN THE WAY
OF 700 OMEGA WITH DRY AIR REALLY TAKING HOLD.
FRIDAY NIGHT - CONFIDENCE...LOW TO MEDIUM
TWO ISSUES HERE WITH CLOSE CALL ON LAKE EFFECT AND ALSO FROST
POTENTIAL IN SC WI. COLD ADVECTION CONTINUES ESPECIALLY ACROSS THE
LAKE. 850 TEMPS DOWN TO -1 TO -3C WITH LAKE TEMPS STILL 16C OR
SO...WHICH SETS UP FAVORABLE DELTA T VALUES. WILL PUT SOME POPS IN
THE LAKE ZONES AND ALSO IN THE FAR SOUTHEAST CORNER AS SURFACE
THROUGH 850 WINDS TURN MORE NNE...SO CAN'T RULE OUT THE LAND AREAS
BEING BRUSHED BY SOME OF THE LAKE INDUCED CONVECTION. 925 TEMPS DOWN
TO 1-3C SO INLAND AREAS THAT DECOUPLE WILL CERTAINLY BE SUBJECT TO
FROST FORMATION. THIS ALREADY HANDLED WELL IN THE GOING GRIDS.
SATURDAY THROUGH MONDAY - CONFIDENCE...MEDIUM
LOOKS LIKE SOME GREAT FALL WEATHER SHAPING UP THIS PERIOD.
INCREASING 500 HEIGHTS THIS PERIOD WITH SURFACE HIGH GRADUALLY
SHIFTING SOUTHEAST AND SETTING UP A RETURN SOUTHWEST FLOW WITH
STEADY 850 WARM AIR ADVECTION. IN FACT 850 TEMPS MODERATE FROM THE
SINGLE DIGITS ON SATURDAY INTO THE TEENS BY MONDAY.
TUESDAY AND WEDNESDAY - CONFIDENCE...LOW
UPPER LEVEL RIDGE PROGGD TO PERSIST ACROSS THE WESTERN GREAT LAKES.
DISAGREEMENT OCCURS WITH RESPECT TO LOW LEVEL THERMAL GRADIENT. GFS
TAKES 850 BAROCLINIC ZONE SOUTH TUESDAY WHILE ECMWF CONTINUES TO
REINFORCE THE WARM SOUTHWEST FLOW. CONSENSUS AMONGST THE OFFICES WAS
TO LEAN DRY AND STICK WITH THE ECMWF...CONTINUATION OF MILD
TEMPERATURES.
AVIATION/12Z TAFS/...LIGHT WINDS IN BAGGY PRESSURE PATTERN OVER THE
AREA EARLY THIS MORNING HAS LEAD TO A VARIETY OF MVFR AND IFR
CIGS/VSBYS DUE TO FOG AND LOW STRATUS. AS THE FLOW BEGINS TO
INCREASE TOWARD SUNRISE WITH THE APPROACHING STRONG COLD
FRONT...THESE LOW FLIGHT CATEGORIES WILL IMPROVE QUICKLY.
CIGS/VSBYS ARE EXPECTED TO THEN BE VFR THROUGH THE REMAINDER OF
THE FCST PERIOD. THE MAIN STORY WILL BE THE STRONG NORTHWEST WINDS
ARRIVING IN THE WAKE OF THE COLD FRONT. THE FRONT SHOULD REACH
MADISON BY NOON AND THE MILWAUKEE METRO AREA BY 1-2PM. THE
STRONGEST WINDS AT MADISON WILL BE SEEN FROM ABOUT 17Z-02Z...THEN
FALLING OFF QUICKLY. MILWAUKEE AND OTHER SOUTHEAST WISCONSIN TAF
SITES WILL SEE THE STRONGEST WINDS START AROUND 18-19Z AND REMAIN
ELEVATED THROUGH THE NIGHT. NORTHWEST WINDS OF 20-25KTS WITH GUSTS
TO 35-40KTS ARE EXPECTED.
MARINE...A GALE WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH EARLY
FRIDAY EVENING. A POTENT LOW PRESSURE SYSTEM WILL DROP INTO THE
GREAT LAKES REGION TODAY...BRINGING 40KT GALES FOR AN EXTENDED
PERIOD. AFTER THE EXPIRATION OF THE GALE WARNING...A SMALL CRAFT
ADVISORY WILL THEN BE NEEDED THROUGH SATURDAY AS WINDS AND WAVES
REMAIN ELEVATED.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR WIZ046-047-056-057-062-
063-067>069.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM CDT FRIDAY FOR
WIZ052-059-060-065-066-071-072.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM CDT FRIDAY FOR
WIZ051-058-064-070.
LM...GALE WARNING UNTIL 7 PM CDT FRIDAY FOR LMZ643>646.
&&
UPDATE...WOOD
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
FRIDAY THROUGH WEDNESDAY...COLLARHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT THU SEP 29 2011 WIZ046-047-051-052-056>060-062>072-301830- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 130 PM CDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS WILL ARRIVE THIS AFTERNOON...IN THE WAKE OF A PASSING COLD FRONT. WINDS WILL GUST TO 45 TO 50 MPH THIS AFTERNOON INTO TONIGHT...THEN DIMINISH SLOWLY FROM WEST TO EAST THROUGH THE OVERNIGHT HOURS. A WIND ADVISORY IS IN EFFECT FROM MIDDAY TODAY THROUGH TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF I-94...AS LOW PRESSURE RAPIDLY DEVELOPS OVER THE WESTERN GREAT LAKES. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND LOCALLY GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FROST IS POSSIBLE OVER PORTIONS OF SOUTH CENTRAL WISCONSIN LATE FRIDAY NIGHT AND EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS. LMZ643>646-301830- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 130 PM CDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS LAKE MICHIGAN THIS AFTERNOON. NORTHWESTERLY GALES ARE EXPECTED BEHIND THE FRONT FROM THIS AFTERNOON THROUGH FRIDAY. A GALE WARNING IS IN EFFECT. HIGH WAVES WILL ALSO BE GENERATED ESPECIALLY TOWARD OPEN WATER. A STORM WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN...AND MAY BE NEEDED FOR TONIGHT IN THE NEARSHORE WATERS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ESPECIALLY FROM MILWAUKEE NORTH...AS LOW PRESSURE RAPIDLY DEVELOPS OVER THE WESTERN GREAT LAKES. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND LOCALLY GUSTY WINDS UP TO 45 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER THE GALE WARNING EXPIRES BY FRIDAY EVENING...A SMALL CRAFT ADVISORY WILL THEN LIKELY BE NEEDED FRIDAY NIGHT INTO SATURDAY AS THE WINDS AND WAVES GRADUALLY DIMINISH. REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 135 PM CDT THU SEP 29 2011 WIZ046-047-051-057-058-291845- COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE- 135 PM CDT THU SEP 29 2011 ...STRONG THUNDERSTORM MOVING INTO GREEN LAKE COUNTY... AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER EXTREME WEST CENTRAL GREEN LAKE COUNTY...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MARKESAN BY 140 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HENTZ
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348500, 348507, 348510.